According to a new Danish study, AF patients who currently taking long-term Warfarin are more likely to die or suffer from a thromboembolism within 3 months if that treatment is interrupted.
In fact, the authors of the study stated, “This underlines the importance of careful and individual consideration of the balance between risk of thrombosis and bleeding before interrupting Warfarin treatment.”
Dr. Jakob Raunso, at Copenhagen University Hospital Gentofte, Hellerup, and his colleagues have stated that AF patients often make the mistake of stopping their anticoagulant medication when their condition starts to improve or when they have surgery. Raunso’s team’s study was designed to find out what this could mean to the patients. For this study, the team analyzed information that was taken from 48,989 Danish patients who had been treated with the Warfarin after being discharged from the hospital following AF between 1997 and 2008. The team interrupted the patients’ Warfarin treatment for about 36 days at least once in 72 percent of the patients. A total of 8,255 patients died or suffered from thromboembolic events because of that interruption.
According to the report, which was published in theEuropean Heart Journalon December 23, “the event incidence rate was assessed for successive intervals of 90 days from the point of discontinuation, and showed an early clustering.”
Dr. Raunso and his colleagues have said: “It is debatable whether the increase in risk found in the present study is a true rebound effect due to pharmacological properties of Warfarin or a ‘catch-up’ effect where the individuals’ inherent thrombotic risk results in events as soon as the anticoagulation effect wears off.”
What makes this information so notable is that Warfarin has been considered a safer alternative AF treatment to Multaq, which has been linked to liver failure and a worsening heart condition. For this reason, doctors are hesitant to prescribe Multaq unless no other drug is working.
If you or a loved has suffered from liver failure or a worsening of your heart conditions after taking Multaq, contact the attorneys at Greg Jones today for a free consultation. I am experienced at fighting Multaq lawsuits and may be able to help you recover money for your injuries.